What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 19, 6:02 PM CST, 15 minutes earlier.
Area forecast discussion, Jun 19, 6:02 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
702 PM CDT Mon Jun 19 2017
.UPDATE...
Issued at 701 PM CDT Mon Jun 19 2017
Regional radar mosaic shows showers and thunderstorms moving
southeast through Stutsman county and a few across southern Canada
heading towards northern Rolette county. The storms have been
producing 40 mph at times, and that threat continues for another
couple hours until the stronger forcing shifts a bit more to the
east. The latest HRRR lingers a few showers until 10 or 11 pm, but
those should be fairly isolated.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 147 PM CDT Mon Jun 19 2017
The risk of strong to severe thunderstorms from north central ND
into the James River Valley this afternoon will be replaced with
cool overnight temperatures and a day with light winds Tuesday.
As of 1845 UTC, low-topped convection is intensifying across far
southern Canada ahead of a strong mid-level vorticity maximum
that is forecast to reach northeast ND by early evening. Forcing
for ascent from resultant DCVA aloft and in association with a
southeast-moving surface cold frontal zone is still expected to
drive rapidly-southeastward-moving thunderstorms this afternoon.
Forecast and RAP-objectively-analyzed soundings still support a
weakly buoyant air mass with MLCAPE up to 500 J/kg, but intense
deep-layer wind fields are yielding 0-6-km bulk wind differences
of 60 to 70 kt in support of an organized, low CAPE, high shear
convective situation. CAMs through the 17 UTC HRRR and 15 UTC ESRL
HRRR remain in strong agreement with their support of potentially
severe convection with maximum updraft helicity tracks of 50 to
75 m2/s2 in the 20 to 00 UTC time range, especially in north
central ND where brief supercell structures may be favored before
upscale growth into a line perhaps occurs with expanding cold
pools. The high-based nature of the convection related to the
relatively dry boundary layer will favor evaporational cooling and
thus enhanced downdrafts, and the strong environmental winds will
favor strong momentum transfer, both in support of potentially
damaging wind gusts at the surface. The cold temperatures aloft
and strongly-tilted updrafts suggest potential for marginally-
severe hailstones with the most intense cores, as well, though
HAILCAST output from the 00 and 12 UTC NSSL WRF-ARW was very
unimpressive with peak model hail sizes less than an inch.
We expect convection to rapidly shift southeast of the area by
about 01 UTC. Surface high pressure will follow the cold front
into the area overnight and is expected to be in control of the
weather during the time of optimum radiational cooling prior to
sunrise. Given observed temperatures upstream in Canada beneath
that ridge axis and the tendency for guidance to underestimate
radiational cooling in these scenarios, we relied on the coldest
edge of 12 UTC model guidance for forecast lows tonight. Thus, we
are advertising widespread lows in the lower to middle 40s F.
The proximity of the surface ridge will ensure light winds for
once on Tuesday, while building heights aloft will yield a dry
day, with forecast highs from the 70s F in the James River Valley
to the mid 80s in southwest ND where southerly return flow and
warm advection will take hold by afternoon.
.LONG TERM...(Tuesday night through Monday)
Issued at 147 PM CDT Mon Jun 19 2017
Very cool, below-normal temperatures from late this week through
the weekend highlight the long term forecast period.
Based on the 00 and 12 UTC global models, our confidence remains
high that a mean 500 mb trough will develop over the region by
Friday in response to an upstream ridge building across British
Columbia. The transition from initially-zonal flow aloft will be
heralded by a dynamic shortwave trough and surface cold frontal
passage Wednesday afternoon. Mid-level warm air advection on the
nose of a 35-45 kt low-level jet in advance of that shortwave may
yield some elevated convection Tuesday night and Wednesday. Model-
derived soundings suggest enough MUCAPE in the face of steepening
mid-level lapse rates associated with a pulse of elevated mixed
layer air spreading across the northern Plains to support a few
thunderstorms in that batch of elevated convection. Any chance of
stronger, surface-based thunderstorms on Wednesday afternoon is a
topic of much lower confidence owing to uncertainty with both the
potential for early-day convection to slow destabilization, and a
more real possibility that the surface cold front will have moved
east of the local area by the time that wind shift is able to act
upon the destabilizing boundary layer. True to that point, the 12
UTC GFS has the front into the Red River Valley by the time that
occurs, while the 12 UTC NAM simulates a slow enough passage to
allow for afternoon storms in the James River Valley. We are more
certain that gusty northwest winds will likely follow that front,
in the west Wednesday, and area-wide on Thursday.
By Friday and Saturday, the 00 UTC NAEFS calls for temperatures
at 850 mb falling to the 4 to 8 C range underneath the trough,
which is near the 10th percentile of those temperatures for this
time of the year. The 00 UTC CIPS Analog guidance not only calls
for a 95 percent probability of below-normal temperatures for the
weekend, but its actual analog dates (most of which were from May
and early June) only had highs greater than 70 F in roughly 30
percent of the cases. The opportunity for precipitation in that
time is less certain, with the 00 UTC ECMWF slower and stronger
with a shortwave trough and thus wetter than both the 12 and 00
UTC GFS runs. The GFS ensemble plumes suggest wide spread in the
possibility of precipitation, as well, but it's worth noting that
the 12 UTC GFS did indeed take a step toward the wetter side of
solutions, albeit with a faster wave timing than the ECMWF.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 701 PM CDT Mon Jun 19 2017
Have gone VFR, except for KJMS where a brief thunderstorm is
possible over the next hour. Winds will diminish this evening as
surface high pressure builds into the region.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...CK
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...CK
Hazardous weather outlook, Jun 19, 5:51 PM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
651 PM CDT Mon Jun 19 2017
NDZ003>005-012-013-022-023-025-036-037-048-051-210000-
Renville-Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-
Kidder-Stutsman-La Moure-Dickey-
651 PM CDT Mon Jun 19 2017
This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.
.DAY ONE...Tonight
Scattered thunderstorms will gradually diminish this evening. A
strong storm with gusty winds and small hail remains possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance of thunderstorms Tuesday night and Wednesday,
and again Friday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
NDZ001-002-009>011-017>021-031>035-040>047-050-210000-
Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver-
McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh-
651 PM CDT Mon Jun 19 2017 /551 PM MDT Mon Jun 19 2017/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a slight chance of thunderstorms Tuesday night across
western North Dakota.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
ck
In the hours before
Special weather statement, Jun 19, 2:12 PM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Bismarck ND
312 PM CDT MON JUN 19 2017
NDZ003-004-011-012-192100-
McHenry ND-Bottineau ND-Ward ND-Renville ND-
312 PM CDT MON JUN 19 2017
...STRONG .WINDS WILL AFFECT EAST CENTRAL WARD...SOUTHWESTERN
BOTTINEAU...SOUTHEASTERN RENVILLE AND NORTHERN MCHENRY COUNTIES
UNTIL 400 PM CDT...
At 310 PM CDT, Doppler radar was tracking showers and thunderstorms
along a line extending from 4 miles northeast of Maxbass to 8 miles
northwest of Minot Air Force Base. Movement was southeast at 35 mph.
Wind gusts to 45 mph will be possible with these showers and
thunderstorms.
Locations impacted include...
Northern Minot, Minot Air Force Base, Surrey, Glenburn, Sawyer,
Lansford, Granville, Upham, Newburg, Deering, Maxbass, Norwich,
Russell, Bantry, Eckman and Wolseth.
LAT...LON 4850 10033 4806 10104 4853 10162 4886 10108
TIME...MOT...LOC 2010Z 312DEG 32KT 4875 10106 4849 10150
CJS
Special weather statement, Jun 19, 2:13 PM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
313 PM CDT MON JUN 19 2017
NDZ003-004-011-012-192100-
McHenry ND-Bottineau ND-Ward ND-Renville ND-
313 PM CDT MON JUN 19 2017
...STRONG WINDS WILL AFFECT EAST CENTRAL WARD...SOUTHWESTERN
BOTTINEAU...SOUTHEASTERN RENVILLE AND NORTHERN MCHENRY COUNTIES
UNTIL 400 PM CDT...
At 310 PM CDT, Doppler radar was tracking showers and thunderstorms
along a line extending from 4 miles northeast of Maxbass to 8 miles
northwest of Minot Air Force Base. Movement was southeast at 35 mph.
Wind gusts to 45 mph will be possible with these showers and
thunderstorms.
Locations impacted include...
Northern Minot, Minot Air Force Base, Surrey, Glenburn, Sawyer,
Lansford, Granville, Upham, Newburg, Deering, Maxbass, Norwich,
Russell, Bantry, Eckman and Wolseth.
LAT...LON 4850 10033 4806 10104 4853 10162 4886 10108
TIME...MOT...LOC 2010Z 312DEG 32KT 4875 10106 4849 10150
CJS
Special weather statement, Jun 19, 2:44 PM CST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Bismarck ND
344 PM CDT MON JUN 19 2017
NDZ003>005-012-013-192130-
McHenry-Bottineau-Rolette-Renville-Pierce-
344 PM CDT MON JUN 19 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BOTTINEAU...
SOUTHEASTERN RENVILLE...PIERCE...NORTHERN MCHENRY AND ROLETTE
COUNTIES UNTIL 430 PM CDT...
At 341 PM CDT, radar indicated an area of showers and thunderstorms
across north central North Dakota. Movement was southeast at 40 mph.
Winds gusts to 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Rugby, Bottineau, Rolla, Dunseith, Rolette, Towner, Glenburn, St.
John, Willow City, Upham, Newburg, Denbigh, Balta, Souris, Wolford,
Belcourt, Barton, International Peace Garden, Shell Valley and
Berwick.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
from the National Weather Service.
LAT...LON 4873 9953 4872 9949 4837 9949 4837 9985
4802 9985 4802 9981 4793 9982 4853 10125
4890 10092 4900 9999 4900 9952
TIME...MOT...LOC 2041Z 289DEG 35KT 4899 9949 4837 10080
HEINERTSpecial weather statement, Jun 19, 4:25 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
525 PM CDT MON JUN 19 2017
NDZ023-025-036-037-192315-
Wells ND-Kidder ND-Stutsman ND-Foster ND-
525 PM CDT MON JUN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WELLS...NORTHEASTERN
KIDDER...SOUTHWESTERN FOSTER AND NORTHWESTERN STUTSMAN COUNTIES UNTIL
615 PM CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Fessenden, or 9 miles southeast of Harvey, moving
southeast at 40 mph.
Wind gusts to 40 mph will be possible with this storm.
Locations impacted include...
Carrington, Fessenden, Cathay, Bowdon, Sykeston, Manfred, Emrick and
Heaton.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4766 9997 4782 9972 4745 9902 4714 9957
TIME...MOT...LOC 2224Z 315DEG 33KT 4766 9980
EDWARDS/KING
Special weather statement, Jun 19, 5:54 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
654 PM CDT MON JUN 19 2017
NDZ037-200030-
Stutsman ND-
654 PM CDT MON JUN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STUTSMAN COUNTY
UNTIL 730 PM CDT...
At 653 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Buchanan, or 9 miles west of Jamestown, moving
southeast at 50 mph.
Half inch hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Jamestown, Ypsilanti, Buchanan, Montpelier, Spiritwood, Eldridge,
Sydney, Windsor and Millarton.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4663 9872 4694 9914 4712 9885 4691 9844
4663 9844
TIME...MOT...LOC 2353Z 316DEG 46KT 4696 9890
EDWARDS/KING